Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

December 18, 2021Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Dec 18, 2021, 7:12 PM EST for Richland County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2021, 7:12 PM EST (00:12 UTC)
Expired
Dec 18, 2021, 8:00 PM EST
In force
48 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

County Richland County, SC

The radar

The Columbia radar (KCAE), 23 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

063 
WWUS82 KCAE 190012
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
712 PM EST Sat Dec 18 2021
 
SCZ020>022-027-028-190100-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Kershaw SC-
712 PM EST Sat Dec 18 2021

...Strong thunderstorms will impact portions of southeastern
Fairfield, southeastern Newberry, north central Lexington,
northwestern Richland and western Kershaw Counties through 800 PM
EST...

At 711 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dreher Island State Park to near Highway 6
at Lake Murray Dam to Lexington. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Columbia, Lexington, West Columbia, Irmo, St. Andrews, Highway 6 at
Lake Murray Dam, Dentsville, Villages at Sandhill, Columbia
International University, Killian, Harbison State Forest, Lake
Carolina, Ballentine, Blythewood, Chapin, Bundrick Island, Putnam's
Landing, White Rock, Rocky Point Recreation Area and Cedar Creek Fire
Station.

This includes the following highways...
 Interstate 126 near mile marker 0.
 Interstate 20 in South Carolina between mile markers 58 and 73.
 Interstate 26 between mile markers 92 and 108.
 Interstate 77 between mile markers 18 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3431 8119 3426 8086 3413 8082 3396 8125
      3403 8131 3408 8141
TIME...MOT...LOC 0011Z 237DEG 35KT 3408 8137 3407 8126 3399 8124 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Dec 18, 4:45 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 18, 4:45 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
445 PM EST Sat Dec 18 2021

.SYNOPSIS...
Well above normal temperatures this afternoon give way to showers
and a few thunderstorms along a cold front tonight. Unsettled
weather continues into Sunday as a cooling trend begins. Quick
moving high pressure provides a break between weather systems on
Monday. The next weather maker forms in the Gulf of Mexico on
Monday bringing cold and wet weather Tuesday into Wednesday
before heading out to sea. Much better weather is expected as
the Christmas holiday approaches.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Partly cloudy across much of the CWA this afternoon with
temperatures well above normal. An area of showers is working
its way through the upstate ahead of a frontal system expected
to impacts our area tonight. Our atmosphere is quite wet, with
PWATs generally between 1.25" and 1.5" and dewpoints sitting in
the 60s, so even just a little isentropic lift has been able to
produce a few sprinkles or light showers so far today.

HiRes CAM guidance is fairly consistent with a defined area of
precip moving into our area after 19/00z this evening ahead of a
cold front. A few lightning strikes have been noted across
northern GA so far. With as much warming we've had today, expect
a bit of instability to remain in place even after we start
losing our daytime heating, so think a few rumbles of thunder
are possible with the initial area of precip, particularly near
Augusta. Not much in the way of wind shear to work with, but we
could have a few stronger gusts kick up with one or two or the
more organized cells. I increased PoPs quite a bit through
tonight, particularly due to the 18/12Z MOS guidance numbers
coming in on the higher side. Storm total QPFs through tonight
generally between 0.25" and 0.5" with isolated amounts up to
around 0.75", particularly across the northern Midlands and
northern CSRA. Lower accums expected across the eastern Midlands toward
the coastal plain.

Morning lows will remain fairly warm given the cloud cover, in
the low 60's and upper 50's. These temperatures will likely end
up being fairly close to the highs achieved Sunday due to the
timing of the frontal passage.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Sunday and Sunday Night: The front should be moving through the
forecast area in the morning but it looks like it will take much
of the day for the rain to end and skies to clear. Warm, moist
southwesterly flow ahead of the boundary will support showers
across the forecast area at daybreak with the chance of rain
decreasing from west to east. Temperatures will be tricky with
northern and western counties likely hitting their maximum
temperatures in the morning before falling off in the afternoon
as cold air starts to work its way into our CWA. Current
thinking is that highs will range from the lower sixties in the
northwest to near seventy degrees in the southeast. Skies
become clear to partly cloudy Sunday night as colder and drier
air moves in from the north and high pressure approaches from
the northwest. Overnight lows will be dependent on how quickly
skies clear out with most locations ending the night in the
30-40 degree range.

Monday and Monday Night: Surface high pressure to our north will
provide a break between weather systems on Monday. Skies start
the day partly to mostly sunny with increasing cloudiness
towards evening. Temperatures will be significantly colder
compared to the weekend with highs in the upper forties to lower
fifties. A cutoff upper-level low centered over Texas Monday
morning is expected to trigger the development of a surface low
in the western Gulf of Mexico. This area of low pressure moves
through the Gulf Monday night with clouds and moisture
increasing well ahead of it courtesy of isentropic lift. Rain
chances increase from south to north as moisture surges back
into the Midlands and CSRA. Due to the expected cloud cover,
temperatures will have difficulty falling quickly and they
should remain above freezing through the night therefore any
precipitation that moves in should remain all rain. Low
temperatures are expected to range from the mid-thirties in the
north to around forty degrees south.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term begins unsettled as low pressure in the eastern
Gulf of Mexico tracks northeast off the Carolina coast. Tuesday
continues to look like a raw day with cold temperatures and
periods of rain, especially south and east of Augusta and
Columbia. Conditions should improve on Wednesday as the coastal
low pulls away from the region. Despite a setup favorable for
wintry precipitation, this event looks to remain all rain since
temperatures are expected to stay above freezing. Tuesday will
likely be the coldest day of the week with highs in the upper
forties to near fifty degrees remaining below normal on
Wednesday. Upper-level ridging and surface high pressure build
in from the west as the Christmas holiday approaches with dry
weather and gradually warming temperatures expected.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
VFR at 22z with SSW low level flow ahead of an approaching
front. Prefrontal batch of showers, and isolated thunderstorms,
to our west pushing to the ENE, appear will affect out TAF sites
early this evening through early tonight. Beyond that, expect
nocturnal deterioration of CIGs late tonight, along with VSBYS
restricted by patchy light rain and showers. Guidance indicates
marginal LLWS conditions tonight. The main front will move
through Sunday afternoon. Expect a wind shift to N with
continued CIG restrictions and chance of showers. Will indicate
improvement to MVFR in the afternoon. Drier air moving in behind
the front should allow for a return to VFR late Sunday night.

EXTENDED AVIATION OUTLOOK...VFR Monday and early Monday night.
Expect MVFR, to occasionally IFR at times, late Monday night through
early Wednesday, as an area of low pressure develops over the Gulf
of Mexico and tracks NE offshore the Carolinas, spreading moisture
into our region.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Dec 18, 9:49 AM EST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
949 AM EST Sat Dec 18 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-191500-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
949 AM EST Sat Dec 18 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 18, 5:07 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
507 PM EST Sat Dec 18 2021

GAZ040-SCZ018-025-182230-
Lincoln GA-McCormick SC-Edgefield SC-
507 PM EST Sat Dec 18 2021

...A strong thunderstorm will impact portions of central Lincoln,
northwestern Edgefield and central McCormick Counties through 530 PM
EST...

At 505 PM EST, Doppler radar was tracking a strong thunderstorm near
Elijah Clark State Park, or 23 miles east of Washington, moving
northeast at 35 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McCormick, Mccormick County Airport, Elijah Clark State Park,
Parksville, Plum Branch, Double Branches, Hickory Knob State Resort
Park, Baker Creek State Park, Whitetown, Hawe Creek Campground, New
Hope and Knox Scout Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 8231 3397 8230 3402 8225 3398 8221
      3397 8218 3399 8215 3398 8205 3386 8206
      3380 8214 3370 8237 3385 8249
TIME...MOT...LOC 2205Z 236DEG 30KT 3383 8235

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 18, 5:42 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
542 PM EST Sat Dec 18 2021

GAZ064-065-SCZ018-025-026-030-182330-
Richmond GA-Columbia GA-Aiken SC-McCormick SC-Saluda SC-Edgefield SC-
542 PM EST Sat Dec 18 2021

...Strong thunderstorms will impact portions of eastern Columbia,
central Richmond, Edgefield, northwestern Aiken, southern Saluda and
southeastern McCormick Counties through 630 PM EST...

At 542 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Edgefield to near
Grovetown. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Martinez, Fort Gordon,
Augusta, Clearwater, Belvedere, Edgefield, Johnston, Ridge Spring,
Glendale, South Augusta, Edgefield County Airport, Midtown,
Riverwood, Summerville, Augusta Mall and Daniel Field.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 188 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 18.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3403 8158 3335 8185 3337 8227 3390 8212
TIME...MOT...LOC 2242Z 257DEG 39KT 3384 8207 3340 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 18, 6:30 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
630 PM EST Sat Dec 18 2021

SCZ020-025>028-030-035-037-041-135-136-190015-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Calhoun SC-
Bamberg SC-Newberry SC-Richland SC-Saluda SC-
Northwestern Orangeburg SC-Edgefield SC-
630 PM EST Sat Dec 18 2021

...Strong thunderstorms will impact portions of southern Newberry,
northwestern Calhoun, eastern Edgefield, northeastern Barnwell,
northwestern Bamberg, Lexington, Aiken, southeastern Saluda,
northwestern Orangeburg and western Richland Counties through 715 PM
EST...

At 629 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Batesburg-Leesville to
Aiken Municipal Airport to 6 miles north of Jackson. Movement was
east at 40 mph.

...Boaters on Lake Murray Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Aiken, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, Oak Grove, St. Andrews, Aiken Mall,
Highway 6 at Lake Murray Dam, Red Bank, Dentsville, Williston,
Blackville, South Congaree, Pine Ridge and New Ellenton.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 18 and 72.
 Interstate 26 between mile markers 96 and 124.
 Interstate 77 between mile markers 0 and 5, and between mile markers
22 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3364 8174 3404 8169 3423 8095 3375 8101
      3338 8123 3333 8190
TIME...MOT...LOC 2329Z 259DEG 33KT 3399 8162 3365 8166 3342 8180

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Dec 18, 7:12 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
712 PM EST Sat Dec 18 2021

SCZ020>022-027-028-190100-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Kershaw SC-
712 PM EST Sat Dec 18 2021

...Strong thunderstorms will impact portions of southeastern
Fairfield, southeastern Newberry, north central Lexington,
northwestern Richland and western Kershaw Counties through 800 PM
EST...

At 711 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Dreher Island State Park to near Highway 6
at Lake Murray Dam to Lexington. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Lexington, West Columbia, Irmo, St. Andrews, Highway 6 at
Lake Murray Dam, Dentsville, Villages at Sandhill, Columbia
International University, Killian, Harbison State Forest, Lake
Carolina, Ballentine, Blythewood, Chapin, Bundrick Island, Putnam's
Landing, White Rock, Rocky Point Recreation Area and Cedar Creek Fire
Station.

This includes the following highways...
 Interstate 126 near mile marker 0.
 Interstate 20 in South Carolina between mile markers 58 and 73.
 Interstate 26 between mile markers 92 and 108.
 Interstate 77 between mile markers 18 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3431 8119 3426 8086 3413 8082 3396 8125
      3403 8131 3408 8141
TIME...MOT...LOC 0011Z 237DEG 35KT 3408 8137 3407 8126 3399 8124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 7:15 PM ESTSpecial Weather StatementCAELexington, Richland45 min
Dec 19, 1:51 PM ESTLake Wind AdvisoryCAECalhoun, Clarendon, Orangeburg, Sumter8 hr

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.